Posts

Drug-induced parkinsonism

I’m so thankful to those of you who submit potential topics for my blog as it helps me understand what you would like to know more about. A frequent topic that I am asked about is symptoms of Parkinson’s disease (PD) that are caused by medications. So today, I will address drug-induced parkinsonism.
Common symptoms of drug-induced parkinsonism
The motor features of PD are often (but not always) very easy to see via a neurologic exam in a doctor’s office. Rest tremor (which is a tremor that goes away with movement, but often returns when the limb is at rest) for example, is seen in virtually no other illness and can therefore be very important in diagnosing PD. But there is one other common condition that induces the symptoms of PD, including a rest tremor, which must be considered every time PD is being considered as a diagnosis, and that is drug-induced parkinsonism.
Parkinsonism is not technically a diagnosis, but rather a set of symptoms including slowness, stiffness, rest tremor, and problems with walking and balance. This set of symptoms can be caused by PD, but also can occur as a side effect of certain prescription medications (that have nothing to do with PD).
A number of medications can cause parkinsonism because they block the dopamine receptor and thereby mimic the symptoms of PD that are caused by loss of dopamine neurons in the brain. Reviewing a patient’s medications is therefore a critical step for a neurologist when seeing someone with parkinsonism. Anti-psychotics and anti-nausea treatments make up the bulk of the problematic medications, although there are other medications that can also cause parkinsonism. The primary treatment for this type of parkinsonism is weaning off of the offending medication, if possible.
For some people, it is not possible to stop the problematic medication. For example, some people with bipolar disorder or schizophrenia have tried multiple medications to control their mental health issues and the one that works best also causes parkinsonism. In these difficult situations, some amount of parkinsonism might be tolerated in order to maximize the person’s mental health. This is a tricky clinical situation, and one that typically requires the psychiatrist and neurologist to work together to optimize the circumstances.
The connection between PD and drug-induced parkinsonism
In addition to potentially causing parkinsonism in the general population, these medications should definitely be avoided in people who have parkinsonism from other causes, such as PD. APDA has created a list of Medications to be Avoided or Used With Caution in Parkinson’s Disease. It is important to note that there are anti-psychotics and anti-nausea medications which do not cause parkinsonism and can be used safely by people with PD.
Sometimes, a person without a diagnosis of PD is prescribed a medication which leads to a side effect of drug-induced parkinsonism. The prescribing physician may stop the new medication, but the parkinsonism does not resolve. The patient remains off the medication with continuing symptoms, and eventually is given a diagnosis of PD. In this scenario, that person most likely had dopamine depletion in the brain (prior

Content provided by the American Parkinson Disease Association

Want to Join A Virtual Support Group?

If you would like to attend a support group while staying safe at home, we can help! The Coffee Break Support Group is meeting every Wednesday at 10 a.m. Eastern via Zoom. If you would like to join the discussion, do some exercise with the group or just make some new acquaintances in the PD Community, email apdavirginia@apdaparkinson.org and let us know. We will set you up!
The post Want to Join A Virtual Support Group? appeared first on APDA.

Content provided by the American Parkinson Disease Association